Hydrocodone/APAP and Breastfeeding
According to the manufacturers' recommendations for hydrocodone/APAP, breastfeeding women should not take this drug. Both the acetaminophen component (APAP) and the hydrocodone component pass through breast milk. Because the hydrocodone component is a narcotic, it could cause serious problems in a nursing infant.
Hydrocodone/APAP While Breastfeeding: An OverviewIt is unknown if hydrocodone/APAP (hydrocodone and acetaminophen) is safe for use by breastfeeding women. If you are breastfeeding or are thinking about breastfeeding, talk with your healthcare provider before taking hydrocodone/APAP. The manufacturers of these products do not recommend that women use such products while breastfeeding.
Hydrocodone/APAP and Breastfeeding: What Does the Research Say?
Hydrocodone/APAP contains two different medications: hydrocodone bitartrate (a narcotic) and acetaminophen (Tylenol®, also known as APAP).
The acetaminophen component does pass through breast milk, but it is not likely to cause problems (see Tylenol and Breastfeeding). Until relatively recently, it was unknown if hydrocodone passes through breast milk. However, it is now known that hydrocodone does pass through breast milk. As a narcotic, hydrocodone could cause significant problems in a nursing infant.
Hydrocodone/APAP is often prescribed to women for pain immediately after childbirth. In this situation, it is likely that only very little of this medication passes to the baby, since the mother is usually producing only very small amounts of colostrum. However, once the mother's milk "comes in," it may be a good idea to avoid (or at least limit) the use of this medication.
If you are taking this medication while breastfeeding and notice unusual, significant drowsiness, difficulty breathing, or limpness in your child, seek immediate medical attention.